Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 28, NWS Albuquerque, NM

July 31, 2017Curry County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 31, 2017, 6:38 PM MDT for Curry County, New Mexico. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2017, 6:38 PM MDT (00:38 UTC)
Expired
Jul 31, 2017, 8:30 PM MDT
In force
112 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Curry County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

645 
WGUS55 KABQ 010038
FFWABQ
NMC009-010230-
/O.NEW.KABQ.FF.W.0028.170801T0038Z-170801T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
638 PM MDT MON JUL 31 2017

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Southeastern Curry County in east central New Mexico...

* Until 830 PM MDT.

* At 637 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain between 1 to 2 inches across the warned area. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Clovis, Farwell, Texico, Cannon Air Force Base, Ranchvale, Portair
  and Pleasant Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3430 10336 3450 10336 3459 10304 3430 10304

$$

CL
2 follow-up statements
154 
WGUS75 KABQ 010141
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
741 PM MDT MON JUL 31 2017

NMC009-010230-
/O.CON.KABQ.FF.W.0028.000000T0000Z-170801T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Curry-
741 PM MDT MON JUL 31 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR
SOUTHEASTERN CURRY COUNTY...

At 736 PM MDT, Doppler radar still indicates thunderstorms producing 
heavy rain between 1 to 2 inches across the warned area.  Flash 
flooding will continue to be imminent in low laying areas. 

Some locations that could experience flooding include...
Clovis, Farwell, Texico, Cannon Air Force Base, Ranchvale, Portair
and Pleasant Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3430 10336 3450 10336 3459 10304 3430 10304

$$

CL
509 
WGUS75 KABQ 010229
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
829 PM MDT MON JUL 31 2017

NMC009-010239-
/O.EXP.KABQ.FF.W.0028.000000T0000Z-170801T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Curry-
829 PM MDT MON JUL 31 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CURRY COUNTY WILL EXPIRE
AT 830 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat at this time. Please continue to heed any remaining road 
closures. Additional heavy rainfall may move back into this area 
through 10 pm.

LAT...LON 3430 10336 3450 10336 3459 10304 3430 10304

$$

Guyer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 5:59 PM MDT, 39 minutes earlier.

Area forecast discussion, Jul 31, 5:59 PM MDT, 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
559 PM MDT Mon Jul 31 2017

.AVIATION...
00Z TAF CYCLE
Widespread coverage of SHRA/TSRA with locally heavy rainfall, strong
outflow winds, and brief IFR/MVFR cigs/vsbys will continue thru much
of the night along and south of the I-40 corridor. Storm motions will
shift toward a more north to south direction thru late tonight. More
persistent MVFR low cigs are likely again tonight near KLVS. A large
area of RA, heavy at times, is progged to congeal from KSRR to KROW
overnight with significant impacts possible thru 15Z. IFR cigs/vsbys
will be possible in this area btwn 09Z and 13Z. Tuesday looks to be
a less active day overall. However, models are hinting at a cluster
of TSRA developing over the Sangre de Cristo Mts moving south toward
KSAF and KABQ in the afternoon. For now will not mention and add to
later TAF cycles if confidence improves.

Guyer

&&

.PREV DISCUSSION...333 PM MDT Mon Jul 31 2017...
.DISCUSSION...
Clipper trough over the Central Plains states is forcing the upper
high centroid over west TX to get pushed swwd and join forces with
the centroid over NV. The result will be an active evening and
overnight as dry air aloft moving over the mid and low level
moisture in place over NM destabilizes the atmosphere further (humid
air is less dense than dry air). Heaviest rainfall still favoring
areas near and south I-40 overnight. Added several zones to the flash
flood watch near and south of I-40 as a result.

Deep dry air from the north overtakes northern and central areas
Tuesday. Enough low level moisture remains in place Tuesday afternoon
and evening for isolated afternoon and evening showers and storms.
In fact, 18Z NAM12 back to brining isold storms off the southern
Sangres swwd to the Sandias and ABQ metro Tuesday afternoon/evening.
Wednesday looking like the driest day of the next seven with on a
few storms favored over northern and southwest mountains.

Quite the backdoor front moves in Thursday. Northeast third of the
state looking like the favored area for convection along and near the
front Thursday afternoon and Thursday night. Strong to severe storms
looking more likely with models now showing 45kt of northwest winds
near 300mb. Backdoor front moves wwd into the RGV Thursday evening
and overnight. Friday looking rather active, especially along and
east of the central mts, with low level moisture in place and
northwest flow aloft. Four Corners high is progged to weaken Saturday
and with no large scale low or upper level forcing, it's looking
like an average to slightly below average crop day. GFS and ECMWF
are in very good agreement for Sunday, bringing another unseasonably
strong backdoor front into the state and ramping up storm coverage
once again. Thank you stronger than average Aleutian Low and the
resulting increased strength and frequency of clipper troughs/closed
lows moving sewd through the Northern Plains and Upper Midwest.

33

&&

.FIRE WEATHER...
Another active day is unfolding with scattered to numerous showers
and storms with good chances for wetting rain this evening and
overnight. However, look for a convective downtrend associated with
drying going into mid week as the upper high over Nevada extends a
ridge axis southeast into New Mexico. This trend can be seen in
latest model PWAT time series showing values being cut down to near
0.80 inch by Wednesday. This moisture trend will allow daytime
temperatures to trend up, but will still be below normal on
Wednesday.

A backdoor cold front will slide down the Eastern Plains Thursday
and lead to renewed thunderstorm activity with good chances for
wetting rain. Moisture will spread west across the state Thursday
night and fuel rounds of storms Friday through the weekend. Another
backdoor front is forecast to push through late Sunday into Monday,
which will recharge moisture and allow good chances for wetting rain
to persist well into next week. Daytime temperatures are forecast to
remain below normal for the foreseeable future with good to
excellent humidity recovery.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ506>509-519>526-533>540.

&&
Hazardous weather outlook, Jul 31, 5:16 AM MDT, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
516 AM MDT Mon Jul 31 2017

NMZ501>540-011100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
516 AM MDT Mon Jul 31 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Heavy rainfall is possible nearly anywhere today, but the greatest
concern exists over east central and southeast New Mexico where
widespread heavy rain may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Localized areas of heavy rainfall remain possible on Tuesday, mainly
across western New Mexico. Flash flooding will be possible. Drier
conditions are expected for Wednesday, but a back door front on
Thursday will be a trigger for another round of widespread heavy
rains across eastern New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

34

In the hours before

Local storm report, Jul 31, 2:41 PM MDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
241 PM MDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     FLASH FLOOD      1 E MARIANO LAKE        35.58N 108.30W
07/31/2017                   MCKINLEY           NM   LAW ENFORCEMENT

            WATER OVER ROADWAY ROUTE 49 AND 11. DOT RESPONDING.

&&

EVENT NUMBER ABQ1702129

50
Local storm report, Jul 31, 3:06 PM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
306 PM MDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      3 E CHURCH ROCK         35.53N 108.55W
07/30/2017                   MCKINLEY           NM   LAW ENFORCEMENT

            10 FEET OF WATER OVER STATE ROAD 118. 3 TO 4 FEET OF
            MUD.

&&

EVENT NUMBER ABQ1702130

50
Local storm report, Jul 31, 3:18 PM MDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
318 PM MDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      4 SW TURLEY             36.72N 107.82W
07/30/2017                   SAN JUAN           NM   LAW ENFORCEMENT

            U.S. HIGHWAY 64 COMPLETELY FLOODED AT MILE MARKER 74.
            ROAD CLOSED.

&&

EVENT NUMBER ABQ1702131

GUYER
Local storm report, Jul 31, 4:06 PM MDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
406 PM MDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FLASH FLOOD      2 N CLINES CORNERS      35.04N 105.67W
07/31/2017                   TORRANCE           NM   TRAINED SPOTTER

            1.5 INCHES IN 35 MINUTES. RANCH AND ARROYOS FLOODING.

&&

EVENT NUMBER ABQ1702132

GUYER
Special weather statement, Jul 31, 5:44 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
544 PM MDT MON JUL 31 2017

NMZ538-010015-
Chaves County Plains-
544 PM MDT MON JUL 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHAVES COUNTY UNTIL
615 PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Elkins, or 25 miles northeast of Roswell, moving
northwest at 10 mph.

Wind gusts up to 50 mph and dime sized hail will be possible with
this storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

This storm will remain over mainly rural areas of northeastern Chaves
County.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3364 10414 3356 10426 3366 10436 3376 10423
TIME...MOT...LOC 2344Z 137DEG 10KT 3366 10425

50
Special weather statement, Jul 31, 6:13 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
613 PM MDT MON JUL 31 2017

NMZ533-010045-
Guadalupe County-
613 PM MDT MON JUL 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GUADALUPE COUNTY
UNTIL 645 PM MDT...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm near
Newkirk, or 22 miles east of Santa Rosa, moving southwest at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Newkirk and Cuervo.

This includes Interstate 40 between Mile Markers 287 and 305.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3515 10426 3501 10412 3486 10430 3507 10457
      3514 10439
TIME...MOT...LOC 0012Z 049DEG 8KT 3503 10429

CL

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:13 PM MDTSpecial Weather StatementABQGuadalupe32 min
Jul 31, 7:55 PM MDTAreal Flood AdvisoryABQCurry, Roosevelt2 hr
Jul 31, 8:28 PM MDTSpecial Weather StatementABQRoosevelt17 min
Jul 31, 11:00 PM MDTAreal Flood WarningABQRoosevelt4 hr
Aug 1, 2:43 PM MDTAreal Flood AdvisoryABQSanta Fe92 min

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.